Virginia, 2026

Winter Storm in Virginia, January 24 to 25, 2026

January 24 to 25, 2026 · NWS RNK · 27 events in 27 counties and zones

An area of low pressure developed across Texas and moved eastward towards the Appalachian Mountains, while Arctic high pressure also tracked eastward across the northern Plains and Great Lakes. The Arctic high reached the Appalachian Mountains first and wedged southward against the eastern slopes of the Blue Ridge to provide cold air near the surface.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure developed across Texas and moved eastward towards the Appalachian Mountains, while Arctic high pressure also tracked eastward across the northern Plains and Great Lakes. The Arctic high reached the Appalachian Mountains first and wedged southward against the eastern slopes of the Blue Ridge to provide cold air near the surface. Meanwhile, the area of low pressure dissipated across the mountains, while a secondary area of low pressure formed off the North Carolina coast. This pattern set up a Miller B winter storm with the precipitation type as initially snow on January 24 but changing over to sleet and freezing rain by January 25 due to a substantial warm nose aloft. Notable impacts were documented during this winter storm in the form of power outages and traffic accidents. One traffic accident resulted in the death of a boy in Pittsylvania County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 24, 2:00 PM EST, 0 minutes earlier. Its key messages:

  • KEY MESSAGE 1: Significant winter storm is expected to begin this afternoon and continue into late Sunday night and early Monday morning. Significant amounts of wintry precipitation expected. KEY MESSAGE 2: Extended period of bitterly cold weather all of next week and into the start of the weekend. KEY MESSAGE 3: Clipper system to bring light snow to parts portions of the mountains Wednesday through Thursday.
Area forecast discussion, Jan 24, 2:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EST Sat Jan 24 2026

.WHAT HAS CHANGED...

Models have primarily come into better agreement that the
heaviest snow amounts will fall and north of the US 460
corridor, particularly across the Alleghany Highlands and the
Greenbrier Valley. Snow amounts have remained relatively the
same across the board since the overnight update given higher
confidence in more sleet and freezing rain. The biggest change
thus far on this shift, is the possible transition to rain
for areas west of the I-77/I-81 interchange in Virginia as
warmer air advects north along the western edge of the
Appalachians along and ahead of the occluding parent low.

The onset of wintry precipitation has already begun across
portions of the area from roughly the NRV and points west. While
most of what has fallen has not accumulated or has remained very
light, the onset of heavier accumulating wintry precipitation
looks to begin sometime late this afternoon for areas west of
I-77, and between 5-7pm for areas east of I-77 and west of I-81.
8pm-10pm for locations east of I-81.

It is important to note that subtle changes in the storm track
will have significant changes to overall snow amounts, but will
not change the overall impact of the storm severity. Whether we
get heavy snow, sleet or freezing rain, the impacts are going
to be severe. As much as 1.75 to 2.25 inches of liquid
equivalent precipitation is being forecast from this afternoon
through early Monday. This is a lot of areawide precipitation to
fall as snow, sleet, and freezing rain. Have your winter
preparations finished no later than noon today.

The forecast liquid equivalent precipitation values mentioned
above have slightly decreased for the area, but continue to
remain high areawide.

Temperatures for next week continue to trend colder, especially
Tuesday, Thursday, and Friday mornings with near record lows
possible in spots. A potentially record breaking prolonged
period around or below freezing will continue through the
entirety of next week.

&&

.KEY MESSAGES...

KEY MESSAGE 1: Significant winter storm is expected to begin
this afternoon and continue into late Sunday night and early
Monday morning. Significant amounts of wintry precipitation
expected.

KEY MESSAGE 2: Extended period of bitterly cold weather all of
next week and into the start of the weekend.

KEY MESSAGE 3: Clipper system to bring light snow to parts portions of the
mountains Wednesday through Thursday.

&&

.DISCUSSION...

KEY MESSAGE 1: Significant winter storm is expected to begin
this afternoon and continue into late Sunday night and early
Monday morning.

An impactful winter storm has started to move into the region
from the south and west this afternoon, and is expected to
continue through Monday morning.

Initial precipitation type should be snow for locations north of
the VA/NC border. Along and south of the VA/NC border may have
a brief period of snow, followed by sleet, then followed by a
transition to freezing rain sometime late Sunday morning. Snow,
once it begins, will be heavy at times and will quickly
accumulate on all surfaces. This will result in rapidly
deteriorating conditions tonight. Travel after dark is
discouraged.

Hi-res models give high confidence for a 1 to 2 degree Celsius
700mb warm nose developing over the region from the south
late tonight night and pushing north during Sunday morning
across the region. Guidance now showing this initial 1 to 2
degree Celsius warm nose may grow to a 4 to 6 degree warm nose
by Sunday morning. Widespread sleet likely during this time.
The continued warming aloft will gradually begin to turn the
predominant precipitation type from sleet to freezing rain along
the VA/NC border by late Sunday morning and early Sunday
afternoon. This warm layer will continue to increase and will
result in sleet changing to freezing rain for most of the area
by Sunday evening.

A convectively driven parent low is expected to develop along an
initial cold front across the south in northern Alabama by
Sunday morning. This parent surface low looks to track along the
initial warm front that will be draped across northern Georgia
and eastern Tennessee, before becoming occluded in central West
Virginia late Sunday. Some guidance warms temperatures Sunday
afternoon into the upper 20s to low 30s, but based off the
position and strength of the high across the Northeast, along
with continued precipitation into the cold air mass, diurnal
warming of any kind will be small and currently do not believe
it will warm that significantly. With the tendency for model
bias to erode wedging too quickly/prematurely, have opted to
remain on the colder side of guidance for temperatures on
Sunday.This brief strong warm sector will make easy work of
arctic temperatures west of the CAD wedge in place. The CAD
wedge will however be more fickle in being eroded, with well
below freezing temperatures likely holding on east of the
Appalachian mountains from northern North Carolina and points
north. This will keep mostly sleet and freezing rain across the
area; however, for areas on the west side of the Appalachians
(for example west of the I-77/I-81 interchange in Virginia)
temperatures may rise into the low to mid 30s allowing for the
tail end of precipitation to transition to rain. Locations in
valleys, especially the NRV and points north should retain cold
air, as these locations have historically been more difficult to
scour out cold air with these systems.

The only uncertainty that may arise, which is being hinted in
some CAM guidance, is that a dry slot may form as the southern
surface low starts to transition to the new surface low
developing along the baroclinic zone off the Mid-Atlantic states
coastline. This may perhaps provide a 4 to 6 hour window of
lighter than forecast totals across the area depending on where
the main axis of forcing along the warm front lifts across the
forecast area.

Given the potential aforementioned warm nose developing aloft, NBM
probabilities for snowfall have leveled off across the entire
area, with less than what was forecast this time yesterday. The
highest probabilities still remain along and north of the I64
corridor from Greenbrier County to Rockbridge County, with
probabilities quickly tapering off moving south towards Roanoke
and the New River Valleys.

Given the above, still think sleet will be the predominant
precip type for a while on Sunday, but some guidance now
indicating an earlier transition to freezing rain, especially
across the VA/NC border and south. With the higher confidence of
more freezing rain, have kept ice amounts to 0.4" to 0.75" for
most of North Carolina and southern/SW Virginia, with localized
higher amounts along the crest of the Blue Ridge. This is a
significant amount of ice... downed trees and power lines,
resulting in extended power outages are now becoming more
likely.

Since sleet typically has a liquid equivalent ratio of roughly (2-
1/3-1), we could potentially see additional sleet totals on top of
any snow that falls early on in the event. The snow that does fall
into this extremely cold and dry airmass will be very fluffy and
light, while the sleet that falls on top, combined with freezing
rain, will lead to a heavy crust on top of the previously
fallen snow.

Once the event starts, it will not be safe to travel across area
roadways, as travel will become extremely dangerous to
impossible. Motorists that become stranded, may have to wait
hours in frigid cold temperatures for emergency services to come
to their aid. Again, regardless of snowfall totals, this event
will bring major impacts to travel across the region. Be
prepared for dangerous travel conditions from Saturday
afternoon, through Monday morning.

KEY MESSAGE 2: Extended period of bitterly cold weather all of next
week and into the start of the weekend.

The center of a broad Arctic low pressure/trough system is expected
to be centered near Ontario/Quebec throughout the week.
Additionally, as the week progresses, associated shortwave troughs
will wrap around the parent low//trough, crossing just north of our
region. Additionally, an area of cold high pressure will work its
way from the plains of Canada early in the week, southeast into
central CONUS by mid-week, then into our region by the start of the
weekend. The combination of a continued general pattern of northwest
flow aloft maintaining cold air advection, along with reinforcing
cold surface temperatures, will keep our area in the ice box.
Finally, surface snowpack from this weekend's winter storm will
remain in place, helping to maximize net radiational cooling,
especially noticeable at night

While well below normal temperatures are expected through the
entire period. Overnight lows of the single digits or teens will be
common across the region, with the lowest values across the
mountains. Daytime highs for many areas will not exceed freezing. The
exception may be values in the mid-30s for portions of the Piedmont
on a few days.

Currently, the time periods where conditions will feel the coldest
are expected to be Monday night into Tuesday morning, and then again
Thursday night into Friday morning. During both of these time
periods, wind chill values of 10 to 20 degrees below zero are
possible across the mountains with values of zero to ten below zero
across the Piedmont. Wind chills other nights will be about ten
degrees higher than these ranges, still on the very cold side.

As we get closer to the time in question, Cold Weather hazard
headlines will likely be issued.

KEY MESSAGE 3: Clipper system to bring light snow to parts portions
of the mountains Wednesday through Thursday.

A quick moving shortwave trough will progress through the Great
Lakes region and into New England Wednesday into Wednesday night.
The southern extent of this feature is expected to cross our region
during this time period an act as source of lift for the development
of snow showers. With the speed of the system, only light
accumulations are expected for parts of the mountains. In the wake
of the system, increased northwest winds will help maintain some
upslope snow showers across portions of Southeast West Virginia
through Thursday morning.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

Currently VFR conditions dominate across the area, but cigs are
progressively getting lower, and expect sub-VFR conditions by mid-
afternoon. FLight conditions will become extremely poor as snow
begins to fall around the region, beginning in BLF/LWB, and
spreading to all airports in the forecast area. Vsbys will drop
quickly with periods of heavy snow this evening and tonight.
LIFR/IFR conditions are entirely possible in the evening overnight
period. Late tonight and Sunday morning, snow will transition to
sleet and freezing rain, potentially allowing vsbys to improve, but
extreme icing at the surface and above ground will be a huge concern
through Sunday.

EXTENDED AVIATION OUTLOOK...

Poor flying conditions will remain in place pretty much up and
down the east coast and Ohio Valley through Sunday night. For
our area expect a wintry mix with IFR or lower cigs/vsbys into
Sunday night, then a gradual improvement by Monday as the system
heads east. However arctic air and strong northwest winds will
follow and sub-VFR cigs are still possible into Tuesday across
the mountains, with snow showers/flurries.

Winds should start to weaken going into Wednesday. Very cold
conditions will remain through mid-week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 1 PM EST Monday for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Winter Storm Warning until 1 PM EST Monday for NCZ001>006-
     018>020.
WV...Winter Storm Warning until 1 PM EST Monday for WVZ042>044-507-
     508.

&&

DISCUSSION...BMG/DS/EB
AVIATION...BMG/VFJ
Hazardous weather outlook, Jan 24, 3:56 AM EST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 AM EST Sat Jan 24 2026

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-250900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 AM EST Sat Jan 24 2026

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM SATURDAY TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report accumulations of any snow,
sleet and ice, as well as any damage observed in their area.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Smyth

When
January 24, 2:00 PM EST to January 25, 5:00 PM EST
Where
Smyth forecast zone
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 1.0 inches of snow and up to 0.50 inches of freezing rain. Over 3,500 power outages were reported across the county. Key Impacts: power outages, traffic accidents.

Winter Storm, Tazewell

When
January 24, 2:00 PM EST to January 25, 5:45 PM EST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 6.0 inches of snow, up to 1.5 inches of sleet, and up to 0.13 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Grayson

When
January 24, 2:10 PM EST to January 25, 5:15 PM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 1.5 inches of snow, up to 2.0 inches of sleet, and up to 0.13 inches of freezing rain. Over 500 power outages were reported across the county. Key Impacts: power outages, traffic accidents.

Winter Storm, Wythe

When
January 24, 2:20 PM EST to January 25, 5:30 PM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.0 inches of snow, up to 2.3 inches of sleet, and up to 0.15 inches of freezing rain. Key Impacts: power outages, traffic accidents.

Winter Storm, Bland

When
January 24, 2:25 PM EST to January 25, 6:00 PM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.0 inches of snow, up to 3.5 inches of sleet, and up to a trace of freezing rain. Key Impacts: power outages, traffic accidents.

Winter Storm, Carroll

When
January 24, 2:25 PM EST to January 25, 5:50 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 2.0 inches of snow, up to 2.8 inches of sleet, and up to 0.50 inches of freezing rain. Key Impacts: power outages, traffic accidents.

Winter Storm, Pulaski

When
January 24, 2:30 PM EST to January 25, 5:30 PM EST
Where
Pulaski forecast zone
Reported by
CoCoRaHS
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.3 inches of snow, up to 2.8 inches of sleet, and up to a trace of freezing rain. Key Impacts: power outages, traffic accidents.

Winter Storm, Giles

When
January 24, 2:40 PM EST to January 25, 5:30 PM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 6.2 inches of snow, up to 2.3 inches of sleet, and up to 0.01 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Floyd

When
January 24, 2:45 PM EST to January 25, 6:05 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 4.0 inches of snow, up to 2.8 inches of sleet, and up to a trace of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Montgomery

When
January 24, 2:45 PM EST to January 25, 5:45 PM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 4.9 inches of snow, up to 2.5 inches of sleet, and up to a trace of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Craig

When
January 24, 3:05 PM EST to January 25, 5:50 PM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.0 inches of snow, up to 2.0 inches of sleet, and up to 0.05 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Franklin

When
January 24, 3:10 PM EST to January 25, 6:30 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 4.5 inches of snow, up to 1.0 inches of sleet, and up to 0.50 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Patrick

When
January 24, 3:15 PM EST to January 25, 6:15 PM EST
Where
Patrick forecast zone
Reported by
Public
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 4.6 inches of snow and up to 2.0 inches of sleet. Key Impacts: power outages, traffic accidents.

Winter Storm, Roanoke

When
January 24, 3:15 PM EST to January 25, 6:15 PM EST
Where
Roanoke forecast zone
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 6.0 inches of snow and up to 3.0 inches of sleet. Key Impacts: power outages, traffic accidents.

Winter Storm, Botetourt

When
January 24, 3:20 PM EST to January 25, 6:20 PM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 5.0 inches of snow, up to 3.0 inches of sleet, and up to 0.50 inches of freezing rain. Key Impacts: power outages, traffic accidents.

Winter Storm, Henry

When
January 24, 3:20 PM EST to January 25, 6:30 PM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 0.5 inches of snow, up to 1.5 inches of sleet, and up to a trace of freezing rain. Key Impacts: power outages, traffic accidents.

Winter Storm, Alleghany

When
January 24, 3:25 PM EST to January 25, 5:45 PM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 7.3 inches of snow and up to 2.0 inches of sleet. Key Impacts: traffic accidents.

Winter Storm, Bath

When
January 24, 3:35 PM EST to January 25, 5:45 PM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 5.0 inches of snow, up to 3.0 inches of sleet, and up to 0.25 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Bedford

When
January 24, 3:35 PM EST to January 25, 6:50 PM EST
Where
Bedford forecast zone
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 5.2 inches of snow, up to 3.3 inches of sleet, and up to 0.40 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Pittsylvania

When
January 24, 3:35 PM EST to January 25, 7:05 PM EST
Where
Pittsylvania forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 2.0 inches of snow, up to 3.8 inches of sleet, and up to a trace of freezing rain. One traffic accident resulted in the death of a boy as he was partially ejected from a vehicle that overturned due to the slick roads. The driver of this vehicle was also injured. Key Impacts: traffic accidents.

Winter Storm, Rockbridge

When
January 24, 3:40 PM EST to January 25, 6:20 PM EST
Where
Rockbridge forecast zone
Reported by
CoCoRaHS
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 6.8 inches of snow and up to 0.10 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Amherst

When
January 24, 3:55 PM EST to January 25, 7:15 PM EST
Where
Amherst forecast zone
Reported by
Trained Spotter
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 5.3 inches of snow and up to 3.0 inches of sleet. Key Impacts: traffic accidents.

Winter Storm, Campbell

When
January 24, 3:55 PM EST to January 25, 7:15 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.9 inches of snow, up to 2.0 inches of sleet, and up to 0.50 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Halifax

When
January 24, 4:00 PM EST to January 25, 7:25 PM EST
Where
Halifax forecast zone
Reported by
Public
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 2.0 inches of snow, up to 4.5 inches of sleet, and up to 0.10 inches of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Appomattox

When
January 24, 4:05 PM EST to January 25, 7:25 PM EST
Where
Appomattox forecast zone
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.5 inches of snow and up to 3.4 inches of sleet. Key Impacts: traffic accidents.

Winter Storm, Charlotte

When
January 24, 4:05 PM EST to January 25, 7:35 PM EST
Where
Charlotte forecast zone
Reported by
Trained Spotter
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 4.5 inches of snow, up to 5.0 inches of sleet, and up to a trace of freezing rain. Key Impacts: traffic accidents.

Winter Storm, Buckingham

When
January 24, 4:15 PM EST to January 25, 7:35 PM EST
Where
Buckingham forecast zone
Reported by
COOP Observer
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

A wintry mix occurred with reports of up to 3.5 inches of snow, up to 2.5 inches of sleet, and up to 0.10 inches of freezing rain. Key Impacts: traffic accidents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Pittsylvania2026-01-257MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1303975, 1303976, 1303966, 1303980, 1303955, 1303959, 1303972, 1303965, 1303962, 1303969, 1303961, 1303963, 1303970, 1303973, 1303956, 1303968, 1303950, 1303953, 1303954, 1303971, 1303974, 1303951, 1303958, 1303967, 1303952, 1303960, 1303957.